Cold/Wind Chill, Jefferson
- When
- January 8, 12:00 AM CST to 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Along and northeast of a line from Mount Vernon to Harrisburg to Hardin County, wind chill values plunged to around 10 below zero during the late night and early morning hours. The lowest recorded wind chill value in southern Illinois was minus 12 at the Mount Vernon airport.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Along and northeast of a line from Mount Vernon to Harrisburg to Hardin County, wind chill values plunged to around 10 below zero during the late night and early morning hours. The lowest recorded wind chill value in southern Illinois was minus 12 at the Mount Vernon airport. Other minimum wind chill readings included minus 11 at Fairfield, and minus 9 at Carmi and Harrisburg. Arctic high pressure moved eastward from the Ozarks across the Lower Ohio and Mid-Mississippi Valleys. Actual low temperatures were between zero and 4 above zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1140 PM CST Wed Jan 7 2015
.UPDATE...
Issued at 1140 PM CST WED JAN 7 2015
Updated the aviation discussion for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 254 PM CST WED JAN 7 2015
The short term forecast appears to be on track, as temps continue
to generally fall toward the zero mark tonight, which will
approach record lows in some cases. These temps are especially
noteworthy without appreciable snow cover. Skies will clear after
dark and winds will diminish as another very dry arctic air mass
moves into the region with a 1040+ mb sfc high center.
We are leaving the wind chill advisory for the entire region in
place at this time. The advisory was hoisted in collaboration with
surrounding offices which have differing advisory criteria. It
appears that our actual wind chill criteria will probably not be
achieved in the srn half of the PAH forecast area tonight, however
with such low temps on the way, the perception of cancelling an
advisory for part of the region may cause confusion.
Srly low level flow is expected to briefly kick in Thu ahead of
round two of the arctic blast. Highs Thu will still be well below
freezing. Some cloudiness is expected areawide and perhaps a few
flurries may occur in swrn IN/the ern Pennyrile region with the
leading edge of the second air mass on Fri, as it surges in on
nwrly winds.
Otherwise, clear skies, frigid temps, and very dry dewpoints will
continue through Fri night. Wind chill readings Fri morning may be
in the 0 to -5 range north, and single digits south.
For temps/dewpoints, blended in mainly raw model data which tends
to verify better (in some cases) in such extreme scenarios.
.LONG TERM...(Saturday through Wednesday)
Issued at 254 PM CST WED JAN 7 2015
We begin our long term portion of the forecast with our last day
below freezing...as the reinforcing surface high/shot of arctic air
circulates across the TN valley. By evening, the 925 mb High centers
east of the Commonwealth, and commences a sustained southerly flow
in the lower trop that will last til Monday.
As a result, surface temps climb above freezing Sunday, with pm
highs forecast in the mid and upper 30s, and some southern locations
possibly edging toward 40F.
At the same time, moisture buoyed along the Gulf Coast is
transported northward across the MS valley, and begins to invade the
Quad State. An overrunning pcpn field develops in advance of a
developing system in the Plains, and the atmos profile warms nicely
to support liquid pcpn. This is a model trending as well, with warm
nose shifting further northward/westward from preceding runs, and an
increasingly warm profile.
That said, surface temps around the daybreak hour Monday are tricky,
and still forecast to be at or just below the freezing mark. This
would translate to a freezing rain scenario. Pops are highest west
of the MS at that time, so SEMO looks to have likely cat Pops for
the either/or scenario of -ra/-fzra. This shifts/translate east
during the day, primarily the morning hours, when surface temps are
still flirting with freezing. The overall period for this looks to
be short-lived at this writing, and if subsequent runs continue to
warm, it may squeeze this narrow window even further.
As the pcpn/highest pops shift southward/eastward with time, the
frontal system moves into the Ohio valley and winds across our
northern and western counties shift to northerly orientation. This
could provide for a change-over before ending pcpn there, but again,
it is short-lived as well. We've tried to hit upon these trends as
best as possible, with the forecast still in the days 6-7 frames.
&&
.AVIATION...
Issued at 1140 PM CST WED JAN 7 2015
As arctic high pressure settles in over the region VFR conditions
will prevail at all sites through the period. The biggest concern
will be calm to light and variable through 15Z, south southwest
winds AOB 10 knots through 18Z, then increasing to around 14-15
knots gusting up to 24-25 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY until 8 AM CST Thursday FOR ILZ075>078-
080>094.
MO...WIND CHILL ADVISORY until 8 AM CST Thursday FOR MOZ076-086-087-
100-107>112-114.
IN...WIND CHILL ADVISORY until 8 AM CST Thursday FOR INZ081-082-
085>088.
KY...WIND CHILL ADVISORY until 8 AM CST Thursday FOR KYZ001>022.
&&
SHORT TERM...DB
LONG TERM...DH
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 348 PM CST WED JAN 7 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 348 PM CST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TONIGHT WIND CHILL VALUES WILL BOTTOM OUT IN THE -2 TO -12 DEGREE RANGE ACROSS THE REGION EARLY THIS EVENING. TEMPERATURES WILL DIP TO NEAR ZERO OVERNIGHT. PLEASE REFER TO THE WIND CHILL ADVISORY PRODUCT FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF PRECIPITATION IS EXPECTED ACROSS THE OUTLOOK AREA FROM SUNDAY INTO EARLY NEXT WEEK. IT REMAINS TOO EARLY TO PIN DOWN THE EXACT DURATION...INTENSITY...AMOUNT OR TYPE OF WINTRY PRECIPITATION NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551616, 551617, 551618, 551619, 551620, 551621, 551622, 551623, 551624, 551625.